Alert archive / Mississippi / Special Weather Statements in 2017

Special Weather Statement, NWS Jackson, MS

July 18, 2017Copiah County, Mississippi

NWS Jackson, MS issued this special weather statement at Jul 18, 2017, 2:25 PM CDT for Copiah County, Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2017, 2:25 PM CDT (19:25 UTC)
Expired
Jul 18, 2017, 3:00 PM CDT
In force
35 min
Issued by
NWS Jackson, MS

County Copiah County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 84 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1236 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

394 
WWUS84 KJAN 181925
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
225 PM CDT TUE JUL 18 2017
 
MSZ053-054-182000-
Copiah MS-Claiborne MS-
225 PM CDT TUE JUL 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLAIBORNE AND
WESTERN COPIAH COUNTIES UNTIL 300 PM CDT...

At 225 PM CDT, Meteorologists were tracking a strong thunderstorm
near Barlow, or 12 miles west of Hazlehurst, moving west at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Barlow around 250 PM CDT. 
  Allen around 300 PM CDT. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3178 9074 3179 9078 3195 9082 3200 9054
      3172 9047 3170 9063 3170 9073
TIME...MOT...LOC 1925Z 077DEG 8KT 3185 9060 

$$

JM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Jul 18, 12:58 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 18, 12:58 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1258 PM CDT Tue Jul 18 2017

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
VFR conditions exist areawide & will through the afternoon. There
could be some storms/VCTS today around 18/20-22Z that impact
flight categories @ HKS, JAN, MEI, NMM with best chances near PIB
& HBG. These could briefly bring down ceiling & visibility
reductions briefly. Expect these rain & storms to wind down around
19/01-02Z. Winds will be somewhat from the east today around
4-6kts. VFR conditions will prevail tonight through around
19/08-09Z or so when some lower clouds & patchy fog with MVFR
visibilities may be possible areawide due to light winds. Some
more lower stratus & more possibly thicker fog with MVFR to IFR
ceilings/visibilities are possible around 19/08-09Z at NMM, MEI,
PIB & HBG. These ceilings/visibilities will lift by daybreak. More
storms & VCTS are possible again tomorrow afternoon around PIB &
HBG. /DC/

&&

.DISCUSSION...
Overall made some changes to the forecast to increase highs a
degree or so, as the pattern hasn't changed that much from
yesterday. Went towards mid-90s, mainly along & northwest of the
Natchez Trace corridor. The amplified upper ridge is elongated
across the western Rockies, centered in the central Plains 7
extending eastward into Arkansas and Missouri. This is helping to
drive down some drier air, increasing subsidence & less moisture
into the area today. Local 12Z soundings showed nearly an inch and
a half or so at Jackson with only near 1 inch at Little Rock.
Water vapor & GOES 16 preliminary non-operational imagery show
much drier air with less than an inch and a half PWs along and
northwest of the Natchez Trace & better moisture closer to an inch
& three quarters PWs near the Highway 84 corridor. Best rain
chances will reside along & southeast of the Natchez Trace
Corridor & hi- res models show convection breaking out mainly
near that vicinity. With some drier air, that could help some
downdrafts but overall vertical totals/lapse rates are meager.
Strong storms can't be ruled out but probably not as much the past
few days. With boundary layer temperatures and increasing
subsidence/heights, we should warm similar or just a degree or so
warmer today than yesterday into the mid-90s. This will help the
heat indices to possibly peak near 105 degrees in the Delta. With
it only being scattered and just near critical heat stress levels,
left out of the HWO/graphics. Regardless, heat stress will slowly
be on the rise today. /DC/

Prior discussion below:

Today and Tonight: Latest satellite imagery showed the region
under the influence of an upper trough that extended from the
Northeast US to a shear axis over the Lower Mississippi Valley
region. This feature was being impacted by an amplified mid to
upper ridge which extended over the plains to the Upper
Mississippi Valley. On the surface a trough was observed across
the area.

Some patchy fog will begin to develop in the southern portion of the
forecast area. This will be aided by a damp ground and light
winds. The patchy fog will quickly lift after sunrise. Models
shows that heights will rise some from the northwest as the mid to
upper ridge starts to expand toward the forecast area. This will
bring less coverage for showers and thunderstorms. Expect the best
chances of rain to be south of Interstate 20. Highs today will be
from the middle 90s north to the upper 80s south. Drier air from
the expanding mid to upper ridge will bring warmer temps to the
north. With highs toward the middle 90s, heat indices may briefly
approach heat advisory levels.

Once again some of the storms could be on the strong side with
some gusty winds from 30 to 40 mph. With pwats up around 2 inches
in the south, we will see some more locally heavy rainfall. Do
not have high confidence for any severe convection for this
afternoon, so will keep the HWO clear for today through tonight.

As we move into the evening expect the convection to gradually
decrease and then dissipate by midnight. Overnight lows will
range from the lower to middle 70s. /17/

Wednesday through Friday: Mid level high center over the Central
Plains at the beginning of the period will continue to slowly build
east eventually into the Mid South by Friday. The resulting
drying/warming aloft will translate into less cloud cover, capped
convective potential and hot temperatures at the surface. Models are
showing flow around surface high pressure that could bring in some
slightly drier air over northeast sections Wednesday through Friday
with afternoon mixing helping to lessen heat indices somewhat.
Meanwhile, the rest of the area will remain oppressive as
afternoon dewpoints near 75 combined with the expected heat lead
to heat indices from 105 to 110.

Saturday through Monday: While the models agree on the mid level
high center position on Friday, they differ on the positioning and
progress of a weak mid level cold core low trying to traverse the
underside of the ridge stretched across much of the southern CONUS.
The Canadian is the fastest, but prefer the slower GFS/ECMWF
solutions in this light flow regime. Because of this, believe
Saturday will be the last significantly hot day as more cloud cover
and convection move back in Sunday/Monday with the approaching mid
level system./26/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       94  74  95  75 /  25  14  14   7
Meridian      94  73  94  74 /  22  14  13   5
Vicksburg     94  74  95  75 /  22  12  13   8
Hattiesburg   88  74  92  75 /  42  22  35  12
Natchez       92  75  92  75 /  29  21  26  12
Greenville    93  75  96  76 /  11   5   7   5
Greenwood     95  74  94  75 /  12   5   9   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DC
Hazardous weather outlook, Jul 18, 4:57 AM CDT, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
457 AM CDT Tue Jul 18 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
191000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
457 AM CDT Tue Jul 18 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat stress concerns will increase across the forecast area
Wednesday through Saturday afternoons. Maximum temperatures in
the mid and upper 90s will combine with high humidity to produce
heat indices of 106-110 degrees north of I-20 and along and west
of Highway 61. Elsewhere, heat indices around 105 degrees will be
common. Heat advisories appear likely as the event draws near.

(www.weather.gov/images/jan/graphicast/image1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

26

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jul 18, 2:25 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
225 PM CDT TUE JUL 18 2017

MSZ053-054-182000-
Copiah MS-Claiborne MS-
225 PM CDT TUE JUL 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLAIBORNE AND
WESTERN COPIAH COUNTIES UNTIL 300 PM CDT...

At 225 PM CDT, Meteorologists were tracking a strong thunderstorm
near Barlow, or 12 miles west of Hazlehurst, moving west at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Barlow around 250 PM CDT.
  Allen around 300 PM CDT.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3178 9074 3179 9078 3195 9082 3200 9054
      3172 9047 3170 9063 3170 9073
TIME...MOT...LOC 1925Z 077DEG 8KT 3185 9060

JM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:11 PM CDTSpecial Weather StatementJANClarke34 min
Jul 17, 9:50 PM CDTSpecial Weather StatementJANNoxubee, Winston25 min
Jul 17, 10:23 PM CDTSpecial Weather StatementJANWinston37 min
Jul 18, 3:53 PM CDTSpecial Weather StatementJANClaiborne52 min
Jul 18, 4:36 PM CDTSpecial Weather StatementJANHinds24 min

Nearby

Special Weather Statements in Mississippi, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.